Methadone is a medication most commonly associated used to help end addiction to substances like heroin. It can also be used under some circumstances for pain relief. The ironic part about methadone's use as a substitute for heroin is that it’s addictive too, and symptoms of methadone withdrawal may include nausea, stomach cramps, muscle cramping, profuse sweating, insomnia, mood changes and tremor. These tend to be longer lasting then symptoms associated with discontinuing heroin or opiates like morphine, and at routine high doses, cold turkey methadone withdrawal could mean people stay symptomatic for several weeks to several months.
It’s very clear that long-term use of this drug will cause methadone withdrawal if it is discontinued, and some people remain lifelong addicts to methadone to avoid this. There are ways to taper off methadone but they should be conducted under a doctor’s care or care of a treatment center.
Tapering means gradually reducing dosage. Those dependent on methadone are likely to have the worst reactions if they stop taking it cold turkey. What a doctor or treatment facility would do instead is begin to lower the dosage incrementally, observing how the person reacts as the dose goes down.
Each time a person gets fairly comfortable at a lowered dose, the dose is lowered again and ultimately doses can be discontinued. This does not mean that a person will avoid all methadone withdrawal. They may experience it to some degree each time the dose is lowered, and at discontinuation. However in most cases the symptoms are less severe and medications might be prescribed to treat uncomfortable withdrawal symptoms.
It is possible to try a cold turkey approach to quitting methadone, but this can make methadone withdrawal very severe and very long lasting. There are also side effects not mentioned above that can occur when doses have been extremely high. These can include suicidality, panic, agitation, depression, hallucinations, and arrhythmias. Due to the potential risks to the person of withdrawing from very high doses, it’s not recommend they do this without medical assistance, and hospitalization might be required so a person has adequate medical care during the most difficult periods.
However, in the interest of preventing methadone withdrawal, especially accompanied by severe symptoms, the tapering method is far preferable and considered a better alternative for many people. It is not likely to be a comfortable experience for anyone, but the degree to which people are symptomatic is sharply reduced with tapering. There is one other way to avoid withdrawal, and that is to remain on methadone. Some people do continue to require it and that is considered medically acceptable to continue to use it at prescribed doses, under many circumstances.